Celiac-like Enteropathy Associated With Mycophenolate Sodium in Renal Transplant Recipients

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Although colonic injury is a well-known complication of mycophenolic acid (MPA), the involvement of the upper gastrointestinal tract is less extensively documented. We present the occurrence of celiac-like duodenopathy manifested as a severe diarrhea syndrome in 2 renal transplant recipients on enteric-coated mycophenolate sodium.

Methods

The patients belong to a setting of 16 renal transplant recipients under MPA suffering from chronic diarrhea in the absence of MPA-related colitis.

Results

Both patients had a history of persistent diarrhea with significant weight loss. Colonic mucosa was unremarkable, whereas duodenal biopsies revealed celiac-like changes with increased epithelial cell apoptosis. Clinical symptoms completely resolved, and follow-up biopsies demonstrated normalization of histology after enteric-coated mycophenolate sodium withdrawal and switching to azathioprine.

Conclusions

Celiac-like enteropathy seems to represent a rare side effect of MPA-associated immunosuppressive therapy and should be taken into account in the differential diagnosis of diarrhea in transplant recipients treated with MPA particularly in the absence of MPA-related colitis. As macroscopic lesions are usually missing, blind duodenal biopsies are necessary to establish the diagnosis.

Related Topics

    loading  Loading Related Articles